Let’s face it: Most of us don't give much thought to our pee before we flush it out of sight. But the basic details of your urine -- color, smell, and how often you go -- can give you a hint about what’s going on inside your body.
Pee is your body’s liquid waste, mainly made of water, salt, and chemicals called urea and uric acid. Your kidneys make it when they filter toxins and other bad stuff from your blood. A bunch of things in your body, like medications, foods, and illnesses, can affect how yours turns out.
Does your bladder nag you out of bed overnight? If you have to go to the bathroom more than once during 6-8 hours of Zzz's, you might have nocturia.
Your body may make too much urine, or your bladder can’t hold enough. Sometimes it's both.
There are many possible causes. Some need medical treatment, others you can manage on your own.
If everything is normal and healthy, the color should be a pale yellow to gold. That hue comes from a pigment your body makes called urochrome.
The shade, light or dark, also changes. If it has no color at all, that may be because you’ve been drinking a lot of water or taking a drug called a diuretic, which helps your body get rid of fluid. Very dark honey- or brown-colored urine could be a sign that you’re dehydrated and need to get more fluids right away. It may also be a warning sign of liver problems, so see your doctor if it doesn’t get better after a day or so.
Other unusual colors that may show up:
Pink or red: Some foods like carrots, blackberries, beets, and rhubarb can turn your pee a pinkish-red color. This can also be a side effect of medications like the antibiotic rifampin or a drug for urinary tract infections (UTIs) called phenazopyridine.
Orange: When your pee is the color of a citrus-flavored soft drink, it’s probably because of meds like high-dose vitamin B2, the UTI drug phenazopyridine, or the antibiotic isoniazid. Depending on the color, it could also be a sign that you’re dehydrated or that there’s a problem with your liver or bile duct. You should ask your doctor about it.